Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 199, NWS Birmingham, AL

November 29, 2022Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 29, 2022, 12:09 PM CST for Marion County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2022, 12:09 PM CST (18:09 UTC)
Expired
Nov 29, 2022, 1:00 PM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 11:56 AM CST, 13 minutes earlier.

Area forecast discussion, Nov 29, 11:56 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1156 AM CST Tue Nov 29 2022

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 231 AM CST TUE NOV 29 2022

Clear and cool conditions will start the day, with temperatures in
the low to mid 30s northeast to mid 40s south. Localized fog is
possible, mainly in valleys. Also watching an area of fog advect
northward from the central Gulf Coast, and might need a Dense Fog
Advisory around sunrise across the far southeast.

A broad upper trough over much of the CONUS will move eastward
across the Plains today, with a surface low moving from the
Central Plains toward the Great Lakes. A cold front will cross the
Mississippi River tonight, and push through Central Alabama
overnight. Showers and storms are expected this afternoon, mainly
in the west, with activity pushing through the entire forecast
area tonight and early Wednesday, ahead of the cold front. There
remains a chance of strong to severe storms for all of Central
Alabama, with all modes of severe weather possible.

Currently, dewpoints are in the mid 30s to lower 40s across the
area, with PWs around 0.50 inch. Expect to see a significant
increase in moisture ahead of the approaching system, which will
start this morning as south to southwesterly mid and upper level
winds increase. By mid day, a more buoyant airmass will begin to
advect into the area, and expect to see isolated to scattered
showers across the far west/southwest. This activity will quickly
increase in coverage through the late afternoon/evening hours, as
multiple waves/lines of storms organize and move through the
area.

Initially, storms will be elevated, with the moisture rich
boundary layer confined to our south and west. These storms will
pose mainly a hail threat. With daytime heating, better surface
instability, and a tornado threat, will develop near the
Mississippi state line, and will start watching activity in MS
move into Central Alabama this afternoon. As a warm nose/theta-e
rich airmass spreads northward ahead of the front overnight,
storms are more likely to become surface based. While severe
storms will be possible areawide, the better dynamics for
tornadoes will be across the southwest quadrant of the forecast
area, roughly near and east of I-20/59 and west of I-65, within
this axis ahead of the front.

Alot of questions remain, given how much airmass/dewpoint
recovery is needed today. With the initial push of mid level
moisture, cloud cover and any elevated rain/showers will
contaminate the airmass, and limit destabilization later today.
Ahead of the cold front, questions remain on how far north a
surface-based unstable airmass advects, after sunset, before
being cut off by the cold front. While severe storms /damaging
winds and hail/ will be possible north and east of this area, a
tornado threat would be limited to the southwest. One thing that
is not in question - wind shear parameters will be supportive of
sustained updrafts and with a slight backing ahead of the front, a
tornado threat.

Will also be watching for training storms and a localized flood
threat. Widespread 1-2 inches of rainfall is possible, with
localized amounts of 2-4 inches.

Wednesday morning, showers and storms will be ongoing across the
southeast, with the severe threat coming to an end. Cooler air
will spread into the area, with highs in the lower 50s northwest
to lower 70s southeast.

14

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 231 AM CST TUE NOV 29 2022

Cold advection will be the story Wednesday night with high pressure
moving in from the northwest behind the departing cold front. Most
areas north of I-20 will see temperatures fall to near or below
freezing Thursday morning.

A zonal flow pattern will is evident in model guidance for Thursday
and Friday with a flat but very strong subtropical ridge extending
from Baja California to Florida. A subtle shortwave marked by
isentropic lift is expected to move toward the Lower Mississippi
Valley Friday potentially leading to a small amount of shower
activity as far east as northern Alabama. Additionally, a wide swath
of south to southwesterly low-level flow is expected to develop from
Texas to the Great Lakes ahead of a low-amplitude shortwave. This in
combination with continued isentropic lift and a developing front to
our northwest should lead to increasing rain chances particularly
across the north Friday night into Saturday.

The weak front is expected to work its way southward into our
forecast area Saturday night and Sunday before moving back northward
as a warm front on Monday. Rain chances will follow suit, with the
highest POPs focused across our northern half on Sunday, and a
northward retreat expected on Monday. Temperatures are expected to
be rather warm to the south of the front over the weekend, and 70s
could become widespread on Monday under the influence of deep-layer
southwesterly flow.

87/Grantham

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM CST TUE NOV 29 2022

Widespread convection is forecast to impact Central Alabama this
afternoon into the overnight hours. This will bring flight impacts
including IFR ceilings and visibility, as well as the potential
for convective wind shear and surface gusts. There is a broad time
range of potential impacts, but tried to focus the main time
frame of +TSRA with TEMPOs.

For the next few hours expect increasing coverage of VFR/MVFR
clouds to spread southwest to northeast with increasing
southeasterly winds, mainly 8-12 kts with gusts 20-25 kts. As
convective coverage increases after ~21z, MVFR ceilings will
dominate, but IFR cig/vis will be possible in any heavier rain
that develops.

The main convective line should move from the northwest to the
southeast after dark. Winds will quickly veer and remain gusty
through the overnight hours. Clearing should occur 09-15z with
northwesterly winds after FROPA, generally 8-12 kts with gusts ~20
kts. A VFR transition should occur at this point.

Note: AMD NOT SKED at KTOI as there are comms issues affecting
the ASOS.

40/Sizemore

&&

.FIRE WEATHER...

A strong storm system is expected to bring wetting rains with
thunderstorms to Central Alabama this afternoon into Wednesday
morning. This system will usher in cooler temperatures and rain-
free conditions Wednesday afternoon through Friday. By Thursday
afternoon, minimum RH values will be in the 30 to 40 percent
range, with 20ft winds from the northeast at 5-7mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  58  58  30 /  60 100  30   0
Anniston    72  60  60  32 /  40 100  40   0
Birmingham  71  58  60  32 /  60 100  30   0
Tuscaloosa  73  59  61  33 /  60 100  20   0
Calera      71  61  62  34 /  50 100  30   0
Auburn      70  62  66  35 /  30 100  80   0
Montgomery  74  67  67  35 /  50 100  60   0
Troy        76  66  68  36 /  40  90  80   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...14
LONG TERM....87/Grantham
AVIATION...40/Sizemore
Hazardous weather outlook, Nov 29, 5:21 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
521 AM CST Tue Nov 29 2022

ALZ011>015-017>050-301430-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
521 AM CST Tue Nov 29 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A threat for severe storms exists across all of Central Alabama from
3 PM Tuesday to 8 AM Wednesday. Threats include tornadoes, damaging
winds up 70 mph, and hail up to ping pong ball size. The highest risk
for these threats is along and west of Interstate 65. Heavy rainfall
may also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Ongoing severe storms are possible through 8AM Wednesday morning
south of I-85. Heavy rainfall will continue to pose the threat of
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon through Wednesday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 3:10 PM CSTSpecial Weather StatementBMXMacon65 min
Nov 29, 4:05 PM CSTSpecial Weather StatementBMXChambers25 min
Nov 29, 5:04 PM CSTFlood WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more13 hr
Nov 29, 5:10 PM CSTAreal Flood AdvisoryBMXLamar, Marion, Winston7 hr
Nov 29, 5:32 PM CSTSpecial Weather StatementBMXFayette, Lamar, Marion43 min
Nov 29, 5:47 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.